North Carolina, 2017Damaging Winds in North Carolina, July 5, 2017
July 5, 2017 · NWS RNK · 2 events in 1 county or zone
Showers and thunderstorms developed during the afternoon and evening of July 5th, supported by increased low level convergence ahead of a cold front approaching from the north and supported aloft by a weak upper level disturbance. Strong daytime heating pushed afternoon temperatures into the upper 80s and low 90s, with CAPE values rising into the 1500 to 2000 J/Kg range.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed during the afternoon and evening of July 5th, supported by increased low level convergence ahead of a cold front approaching from the north and supported aloft by a weak upper level disturbance. Strong daytime heating pushed afternoon temperatures into the upper 80s and low 90s, with CAPE values rising into the 1500 to 2000 J/Kg range. This resulted a couple of severe thunderstorms producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 5, 6:36 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 5, 6:36 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
736 PM EDT Wed Jul 5 2017
.SYNOPSIS...
An upper level disturbance over the mountains will move east across
the region tonight. Meanwhile, a frontal boundary will drift south
across southside Virginia into North Carolina. The combination of
the disturbance and front will produce scattered to numerous showers
and thunderstorms. Additional opportunities for showers and storms
will occur Thursday into Friday as a steady stream of upper level
disturbances cross the Mid-Atlantic Region from the west.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 730 PM EDT Wednesday...
Storms will continue to pass over the area this evening with a
decline in coverage from west to east starting at 8pm. Storms
are packing frequent lightning and loud thunder but none have
gone severe yet. CAPE values across Southside still look good
for the potential for strong to severe storms.
As of 305 PM EDT Wednesday...
Several shortwaves rotating across the region in the upper westerly
flow will result in periods of showers and thunderstorms. A remnant
weakening Mesoscale Convective Vortex near Roanoke will move east
this afternoon into tonight. Meanwhile a frontal boundary will drop
south across the region tonight. The Day One convective outlook
continues to highlight a marginal risk for severe storms for much of
the area. The main threat is for gusty winds in the strongest storms.
The combination of surface boundaries, solar heating with moderate
instability, CAPES 1-2 k J/kg could be enough for wet microburst
with stronger thunderstorms this afternoon into tonight. The high
PWATS above 1.5 inches indicated that very efficient high rain rates
may occur where convection develops. The potential for some flooding
problems may develop with any slow moving or training heavier
thunderstorm into this evening. Halifax and Charlotte counties have
the best potential for water ponding problems. Because the coverage
of any flash flooding is not expected to be widespread enough and
relatively dry antecedent conditions, will hold off on flood watch.
The diurnally driven stronger deep convection will wane again this
evening with loss of daytime heating. However, a few showers may
linger into the overnight. The combination of low level moisture and
light winds will result in patchy fog overnight into Thursday
morning. Low temperatures tonight will range from around 60 degrees
in the mountains to near 70 degrees in the Piedmont.
Shortwaves will ripple along the frontal boundary lingering across
the region Thursday. The day 2 SPC outlook continues a marginal risk
for severe weather in the area. Isolated damaging wind gusts and
hail are the primary threats with this activity. Scattered showers
and thunderstorms will develop Thursday afternoon with instability
and boundaries. Precipitable water values continuing to run between
1.5 and 2.0 inches, there remains flooding potential especially for
locations that have received local downpours over the past few days.
Rain rates, movement and duration of thunderstorms will determine
any problems. High temperatures will range from the lower 70s in the
northwest mountains to near 90 degrees in the piedmont.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 145 PM EDT Wednesday...
Short wave tracking out of the Tennessee Valley will cross the
region Thursday night and Friday. Then northern stream and digging
upper trough become more dominant pushing another upper wave through
on Saturday along with a surface cold front. Timing of the front on
the 00Z ECMWF and 12Z GFS are similar. Precipitable water values
stay in the 1.5 to 2.0 inch range until the Tennessee Valley
short waves comes through on Friday morning. Rainfall rates will
remain efficient plus slow movement of storm result will result
in heavy rain and the potential for flooding. Environment for
any severe thunderstorms most favorable on Friday night and
Saturday morning with a 70 knot mid level jet over the Mid
Atlantic region.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 1145 AM EDT Wednesday...
Pattern is fairly amplified this time frame with a large upper ridge
over the western United States and a trough in the east. Behind the
next northern stream short wave and surface front low level winds
turn to the northwest and there will be a 2 to 4 degree drop in 850
mb temperatures. This will drop maximum temperatures to near normal
on Sunday. with dry weather expected Saturday night through
Monday night. But by Tuesday, back in weak southwest flow and a
warm humid airmass with a least a low chance of daily afternoon
and evening showers and thunderstorms.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 730 PM EDT Wednesday...
A westerly flow aloft and increasing easterly maritime low
level flow from the coast will continue during the taf period.
This will result in scattered showers and thunderstorms along
with areas of MVFR and local IFR through the period.
The diurnal nature of convection will allow thunderstorms to
taper off this evening with loss of solar heating. A few
showers will linger overnight. The combination of low level
moisture and light winds will result in patchy fog late tonight
into Thursday morning. KLWB will drop to IFR/LIFR in fog. While
MVFR is possible at KLYH,KDAN and KBCB. Morning low clouds and
low will lift quickly, returning to VFR conditions in most
area. Scattered MVFR convection will develop Thursday especially
during the afternoon.
Extended Aviation Discussion...
Unsettled weather is expected over the Mid-Atlantic region
into Friday night with additional opportunities for showers and
thunderstorms associated with areas of MVFR and local IFR
conditions. Generally VFR conditions are anticipated for the
weekend as dry northwesterly winds develops for a few days.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...KK/PM
NEAR TERM...KK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, Jul 5, 2:31 PM EST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
331 PM EDT Wed Jul 5 2017
VAZ020-024-035-046-047-061200-
Bath-Rockbridge-Amherst-Appomattox-Buckingham-
331 PM EDT Wed Jul 5 2017
This Hazardous Weather Outlook is for central Virginia and west
central Virginia.
.DAY ONE...This afternoon and tonight.
Very heavy rainfall from slow moving storms could result in
localized flooding this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few strong to isolated severe thunderstorms will be possible
Thursday. Very heavy rainfall could also result in localized
flooding.
Otherwise, the probability for widespread hazardous weather is
low Friday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ019-023-034-045-058-059-061200-
Alleghany VA-Botetourt-Bedford-Campbell-Halifax-Charlotte-
331 PM EDT Wed Jul 5 2017
This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
A few strong to isolated severe thunderstorms containing damaging
winds will be possible this afternoon and evening. Very heavy
rainfall could also result in localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few strong to isolated severe thunderstorms will be possible again
Thursday. Very heavy rainfall could also result in localized
flooding.
Otherwise, the probability for widespread hazardous weather is
low Friday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-WVZ042>044-507-508-061200-
Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
331 PM EDT Wed Jul 5 2017
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
A few strong to isolated severe thunderstorms containing damaging
winds will be possible this afternoon and evening. Very heavy
rainfall could also result in localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few strong to isolated severe thunderstorms will be possible again
Thursday.
Very heavy rainfall from slow moving storms could result in
localized flooding on Thursday or Friday.
Otherwise, the probability for widespread hazardous weather is
low Saturday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ009>018-022-032-033-043-044-061200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Pittsylvania-
331 PM EDT Wed Jul 5 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
A few strong to isolated severe thunderstorms containing damaging
winds will be possible this afternoon and evening. Very heavy
rainfall could also result in localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few strong to isolated severe thunderstorms will be possible again
Thursday. Very heavy rainfall could also result in localized
flooding.
Otherwise, the probability for widespread hazardous weather is
low Friday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 5, 6:55 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
755 PM EDT WED JUL 5 2017
VAZ032-060030-
Patrick-
755 PM EDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PATRICK COUNTY...
At 755 PM EDT, a strong thunderstorm was located over Stuart, moving
east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Stuart...
Patrick Springs...
Penns Store...
and Critz.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3655 8043 3672 8030 3666 8006 3656 8005
3654 8005
TIME...MOT...LOC 2355Z 285DEG 19KT 3665 8027
JJMSpecial weather statement, Jul 5, 7:18 PM EST, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
818 PM EDT WED JUL 5 2017
NCZ004-005-VAZ043-060100-
Stokes-Rockingham-Henry-
818 PM EDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM AND SOUTHERN HENRY
COUNTIES...
At 817 PM EDT, an area of strong thunderstorms were located over
Penns Store, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Eden...
Mayodan...
Madison...
Stoneville...
and Sandy Ridge.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3654 8020 3654 8005 3666 8005 3661 7970
3654 7971 3654 7965 3645 7966 3642 7993
3637 8003
TIME...MOT...LOC 0017Z 284DEG 23KT 3659 8012
JJMSpecial weather statement, Jul 5, 7:29 PM EST, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
829 PM EDT WED JUL 5 2017
NCZ005-006-060145-
Rockingham-Caswell-
829 PM EDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ROCKINGHAM AND CASWELL COUNTIES...
At 828 PM EDT, a strong thunderstorm was located over Camp Springs,
moving east at 20 mph.
Wind gusts of 50 to 55 mph along with heavy downpours are possible
with this storm.
Locations impacted include...
Reidsville...
Yanceyville...
Jericho...
Prospect Hill...
and Camp Springs.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3634 7965 3654 7920 3654 7914 3624 7916
3625 7953 3624 7953 3624 7957
TIME...MOT...LOC 0028Z 249DEG 18KT 3631 7954
JJMSpecial weather statement, Jul 5, 7:41 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
841 PM EDT WED JUL 5 2017
VAZ022-033-034-060115-
Franklin-Roanoke-Bedford-
841 PM EDT WED JUL 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
ROANOKE...SOUTHWESTERN BEDFORD...NORTHEASTERN FRANKLIN
COUNTIES...AND PORTIONS OF SMITH MOUNTAIN LAKE...
At 840 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Laymantown through Goodview to near
North Shore. Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Vinton...
Stewartsville...
Montvale...
Moneta...
and Penhook.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3715 7949 3708 7943 3706 7944 3706 7949
3702 7946 3704 7953 3705 7955 3704 7955
3703 7956 3704 7959 3701 7960 3700 7972
3720 7986 3734 7989 3731 7985 3735 7979
3738 7977 3741 7981 3745 7971 3747 7964
TIME...MOT...LOC 0040Z 277DEG 16KT 3734 7982 3720 7979 3706 7969
JJMSpecial weather statement, Jul 5, 7:44 PM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
844 PM EDT WED JUL 5 2017
NCZ005-006-VAZ044-060145-
Rockingham-Caswell-Pittsylvania-
844 PM EDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ROCKINGHAM...NORTHWESTERN CASWELL AND SOUTHERN PITTSYLVANIA
COUNTIES INCLUDING THE CITY OF DANVILLE...
At 843 PM EDT, a strong thunderstorm was located over Eden, moving
east at 15 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Danville...
Reidsville...
Wentworth...
Bethel...
and Providence.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3625 7986 3642 7993 3645 7966 3654 7965
3654 7971 3662 7969 3666 7937 3665 7919
3655 7922 3654 7920 3634 7965 3624 7957
TIME...MOT...LOC 0043Z 277DEG 15KT 3650 7972
JJMSpecial weather statement, Jul 5, 8:07 PM EST, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
907 PM EDT WED JUL 5 2017
VAZ034-045-060200-
Campbell-Bedford-
907 PM EDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMPBELL
AND CENTRAL BEDFORD COUNTIES...INCLUDING THE CITY OF LYNCHBURG...
At 906 PM EDT, a strong thunderstorm was located near Thaxton, moving
east at 30 mph.
Winds in excess of 40 mph and very heavy rainfall are possible with
this storm.
Locations impacted include...
Lynchburg...
Bedford...
Altavista...
Huddleston...
and Rustburg.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3712 7932 3714 7934 3712 7935 3712 7938
3711 7937 3709 7948 3740 7962 3747 7919
3744 7916 3743 7914 3741 7914 3740 7912
3741 7911 3739 7908 3716 7907
TIME...MOT...LOC 0106Z 269DEG 24KT 3730 7962
JJMThunderstorm Wind, Caswell
- When
- July 5, 8:11 PM EST
- Where
- Caswell County, 1.89 mi NW of Blanch to 0.71 mi NE of Park Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.539, -79.304
One tree was blown down along Mountain Hill Road and another along Park Spring Road.
Thunderstorm Wind, Caswell
- When
- July 5, 8:20 PM EST
- Where
- Caswell County, 0.97 mi SSW of Milton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.518, -79.229
A tree was blown down along Culver Road near the intersection with Highway 62.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Tennessee, July 5, 2017$765,000 · EF1 · 2 events
- Damaging Winds in North Carolina, July 5, 2017$165,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, July 5, 20171.75 in hail · 34 events
- Damaging Wind in Virginia, July 5, 2017$25,000 · 50 kt wind · 1 event
- Damaging Winds in Florida, July 5, 20172 injured · $11,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 5 to 6, 20171.75 in hail · 18 events
- Lightning Strike in Minnesota, July 5, 2017$20,000 · 1 event
- Hail and Damaging Winds in North Dakota, July 5 to 6, 20171.75 in hail · 14 events
- Damaging Winds in Tennessee, July 5, 2017$3,000 · 78 kt wind · 13 events
- Damaging Winds in South Carolina, July 5, 2017$16,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Iowa, July 5, 2017$11,000 · 1 in hail · 8 events
- Tornado and Damaging Wind in Tennessee, July 5, 2017$14,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699042, 699043.